DEAR DR. ROACH: I am an 86-year-old male who unfortunately lost my sense of smell and, to a large degree, my sense of taste as a result of taking fluticasone propionate nasal spray (50 mcg, one spray in each nostril once a day). This drug was prescribed by my doctor. After finding out that I could not smell fresh coffee even when I put my face over the open container and sniffed, I knew I had a problem. I mentioned this to another doctor (the prescribing doctor had transferred), and he casually mentioned that that happens and that it could take a year to come back. Well, the year has come and gone, and I haven’t regained any of my sense of smell. The literature that accompanies this drug does mention that a possible side effect is the loss of the senses of smell and taste. But this comes only after reading through three columns of small print on the front of the sheet and then two and a half columns of small print on the back.
It may not seem like a big deal to be unable to smell the coffee, but I am also unable to smell natural gas, and living in a house with a furnace, hot water heater, clothes dryer and cooktop stove all powered by natural gas, it becomes a serious problem. I am hoping that you can give me some advice as to how I can restore my senses of smell and taste. — T.K.
ANSWER: I certainly found the warning that fluticasone, like other nasal steroids, can cause alterations in taste and smell. However, I couldn’t find in the published literature a case of someone losing his or her sense of smell entirely from nasal steroids. Some blood pressure medicines have been known to do it, as can nutritional deficiencies, tumors and Sjogren’s syndrome. Exposure to some chemicals can cause temporary loss of smell. Alzheimer’s and Parkinson’s diseases sometimes cause loss of sense of smell.
Anytime the sense of smell is lost, most people notice a dramatic loss of taste as well: This may be because the aromas of food are the most important contributor to flavor.
Unfortunately, after a year it is likely the loss will be permanent, and I don’t know of any way to bring it back. When researching your question, I found many references to studies that looked at fluticasone as a treatment for loss of sense of smell, which gives further evidence to the unfortunate and unusual apparent cause in your case. It worries me that your new doctor was so casual about this loss: It IS a big issue, and it sounds like he may not have evaluated you for any other possible causes.
DEAR DR. ROACH: I developed a ganglion cyst in the palm of my hand virtually overnight. Where did it come from, and how do I get rid of it? It’s very annoying. — V.L.
ANSWER: A ganglion is a cystic structure that is associated with a tendon sheath or joint. They most commonly occur in the wrist. It’s not clear why they occur: One theory is that they are from the tissue around a joint that makes joint fluid, the synovium.
They often go away by themselves, but a surgeon can remove fluid from them with a syringe, and sometimes inject medication to keep them from recurring. Surgery is occasionally necessary for painful ganglia that keep recurring.
I urge you to resist the advice you will get to whack it with a book (traditionally, a Bible). That can cause many small ones.
READERS: The booklet on restless leg syndrome and nighttime cramps offers more tips. Readers can obtain a copy by writing: Dr. Roach — No. 306, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2014 North America Syndicate Inc.
All Rights Reserved